Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 237, NWS Dodge City, KS

July 28, 2023Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 28, 2023, 8:35 PM CDT for Trego County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 8:35 PM CDT (01:35 UTC)
Expired
Jul 28, 2023, 9:30 PM CDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2507 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

294 
WUUS53 KDDC 290135
SVRDDC
KSC195-290230-
/O.NEW.KDDC.SV.W.0237.230729T0135Z-230729T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
835 PM CDT Fri Jul 28 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Trego County in west central Kansas...

* Until 930 PM CDT.

* At 834 PM CDT, a severe thunderstorm was located near Wakeeney, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ogallah and Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 10003 3908 9971 3887 9960 3878 9970
      3874 9990
TIME...MOT...LOC 0134Z 326DEG 4KT 3896 9983 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
3 follow-up statements
277 
WWUS53 KDDC 290154
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT Fri Jul 28 2023

KSC195-290230-
/O.CON.KDDC.SV.W.0237.000000T0000Z-230729T0230Z/
Trego KS-
854 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CENTRAL TREGO COUNTY...

At 854 PM CDT, a severe thunderstorm was located near Ogallah, and is
nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wakeeney, Ogallah, Trego Center and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 10003 3908 9971 3887 9960 3878 9970
      3874 9990
TIME...MOT...LOC 0154Z 326DEG 4KT 3894 9981 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
130 
WWUS53 KDDC 290210
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
910 PM CDT Fri Jul 28 2023

KSC195-290230-
/O.CON.KDDC.SV.W.0237.000000T0000Z-230729T0230Z/
Trego KS-
910 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN TREGO COUNTY...

At 910 PM CDT, a severe thunderstorm was located near Ogallah, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ogallah and Cedar Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3896 9987 3904 9970 3887 9960 3878 9970
      3877 9980
TIME...MOT...LOC 0210Z 318DEG 13KT 3894 9975 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FINCH
293 
WWUS53 KDDC 290220
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
920 PM CDT Fri Jul 28 2023

KSC195-290230-
/O.EXP.KDDC.SV.W.0237.000000T0000Z-230729T0230Z/
Trego KS-
920 PM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TREGO COUNTY WILL
EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3896 9987 3904 9970 3887 9960 3878 9970
      3877 9980
TIME...MOT...LOC 0220Z 326DEG 4KT 3893 9974 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:58 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 28, 6:58 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
658 PM CDT Fri Jul 28 2023

...Updated for aviation discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 348 PM CDT Fri Jul 28 2023

The classic summer subtropical high pressure aloft will maintain a
firm grip across southwest Kansas and points southwest through
Saturday. Tonight's convective activity was already developing over
the Front Range and adjacent High Plains of Colorado which will move
east/northeast out across northwest Kansas, north of the I-70
corridor. Pretty much all models keep accumulating precipitation
north of I-70, so we will keep Trego and Ellis County largely dry
for tonight, with the only exception up in the far northeastern
portion of Ellis County. As far as the heat goes, afternoon
temperatures climbed into the lower 100s with heat indices up to
107F from Ellis down into Stafford County. A small area of mid level
cloud and even some light showers were keeping Pratt and Medicine
Lodge cooler than forecast, however it is expected that once the
clouds clear, even after 5 or 6 PM these areas could still pop into
the upper 90s really quick.

On Saturday, we are looking at more of the same with respect to heat
and humidity with 105F or greater heat indices. There will be a weak
frontal boundary in the vicinity, however, and this may give our
northern areas a break from the heat. Some models, like the NAM and
NSSL WRF attempt to bring this front down to Dodge City, but the
official forecast will not change from previous forecast cycle with
widespread 99 to 101F actual air temperature. A little bit drier air
in the grids is expected to temper the heat indices just a bit,
however we will maintain the Heat Advisory for Saturday from Hays
down to Coldwater east to Stafford, Pratt, and Medicine Lodge
areas.

.LONG TERM...(Sunday through Friday)
Issued at 348 PM CDT Fri Jul 28 2023

Late this weekend going into early-mid next week, we will continue
to see 100s in the forecast as the summer subtropical ridge holds
strong. Some of our hottest temperatures of the summer so far may
come Tuesday and/or Wednesday as NBM has widespread 102 to 105F for
highs across the eastern half of the forecast area (along/east of
U283). The synoptic pattern would support it as some light
westerly/southwesterly flow aloft begins to slowly spread across
eastern Colorado into western Kansas, allowing a low level thermal
ridge to expand eastward across west central and southwest Kansas.
Typically, the hottest day or two occur before a strong cold front,
which is exactly what we anticipate toward the end of this forecast
period. It certainly looks like a synoptic pattern change toward a
flatter ridge with the ridge shifting south due to stronger waves
moving through the jet stream pattern. The first such wave will
likely move across the Northern Plains around Thursday, bringing a
decent cold front south. This could mark the beginning of another
fairly wet period, which the EPS has been rather consistent in
showing the past few days from August 4th onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 656 PM CDT Fri Jul 28 2023

Variable winds at 5 to 15 mph are expected through the period as
pressure gradients remain weak. Thunder is possible in vicnity of
Hays through 02z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  99  72  99 /  10   0  10   0
GCK  69  97  70  97 /  10   0  10   0
EHA  69  96  68  97 /  10  10  10   0
LBL  72  99  71  98 /  10   0  10   0
HYS  71  97  70  96 /  10  10  20   0
P28  74 100  74 101 /  10   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for KSZ030-031-045-046-
064>066-079>081-089-090.

Heat Advisory from noon to 8 PM CDT Saturday for KSZ031-046-065-
066-079>081-089-090.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Finch
Hazardous weather outlook, Jul 28, 3:00 AM CDT, 17 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
300 AM CDT Fri Jul 28 2023

KSZ030-031-043>046-061>066-074>081-084>090-290800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
300 AM CDT Fri Jul 28 2023 /200 AM MDT Fri Jul 28 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Air temperatures will approach 100 with heat index values up to
105 for areas mainly along and east of highway 283.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot weather continues through much of next week with air
temperatures around 100 and heat index values in the 105 range.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jul 28, 7:04 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
704 PM CDT Fri Jul 28 2023

KSZ030-045-290030-
Trego KS-Ness KS-
704 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of north central Ness
and southwestern Trego Counties through 730 PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Trego Center, moving southwest at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central Ness
and southwestern Trego Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3872 9975 3857 10006 3871 10016 3887 10015
      3890 9991
TIME...MOT...LOC 0004Z 059DEG 7KT 3877 9998

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

FINCH
Special weather statement, Jul 28, 8:23 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
823 PM CDT Fri Jul 28 2023

KSZ030-290215-
Trego KS-
823 PM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of central Trego County
through 915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wakeeney, moving southwest at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9972 3893 9960 3874 9985 3901 10013
TIME...MOT...LOC 0123Z 059DEG 6KT 3897 9984

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:04 PM CDTSpecial Weather StatementDDCTrego26 min
Jul 28, 8:23 PM CDTSpecial Weather StatementDDCTrego52 min
Jul 28, 9:51 PM CDTSpecial Weather StatementDDCTrego24 min
Jul 28, 10:27 PM CDTSpecial Weather StatementDDCTrego33 min
Jul 29, 1:42 AM CDTHeat AdvisoryDDCBarber, Pratt43 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.